Presented by: Rohit Nijhawan, MD and Carrie Ann Cusack, MD
Drexel University College of Medicine
May 16, 2014
Fixed drug eruption (FDE) is characterized by the sudden onset of pruritic and burning round and oval, edematous macules/plaques on the skin and/or mucous membranes after ingestion of a specific drug. In certain cases, FDE may be asymptomatic. The incubation period for the initial development of FDE ranges from a few weeks to several years. Patients may be on the offending drug for several years before onset of lesions. The lesions reappear over the previously affected sites within a few hours when the offending agent is reused, as it did in our patient. Often times, the lesions heal with hyperpigmentation. A nonpigmenting form of FDE occurs when the lesions fade without pigmentation or other traces of the condition over a 2-3 week period.
Although the common morphologic presentation of FDE is a single or few erythematous or pigmented macules evolving into edematous plaques. Variations in morphology have been reported, which include morbiliform, scarletiniform, multiforme, eczematous, urticarial, nodular, and bullous. The number of lesions in the bullous variant usually ranges from one to ten. Infrequently, an extensive number of bullous lesions mimicking erythema multiforme, Stevens-Johnson syndrome (SJS), or toxic epidermal necrolysis (TEN) may occur.
The generalized bullous variant of FDE is characterized by vesicles, bullae, and denuded skin. Patients with generalized bullous FDE have shorter latent periods, less mucosal involvement, more eosinophil infiltration, and dermal melanophages compared to SJS/TEN patients. Lesional infiltrates in generalized bullous FDE have more dermal CD4+ cells including Foxp3+ regulatory T cells, fewer intraepidermal CD56+ cells and few intraepidermal granulysin+ cells. The serum level of granulysin in generalized bullous FDE is also significantly lower than in SJS/TEN.
Bullous FDE has been known to be caused by rifampicin, metronidazole, paracetamol, paclitaxel, vinburnine, erythromycin, and ibuprofen. Rifampicin-induced bullous necrotizing FDE with hepatitis has been reported. Generalized bullous FDE following influenza vaccination has also been reported.
Naproxen causes a variety of drug eruptions including bullous photodermatitis, cutaneous vasculitis, purpura, urticaria, hyperhidrosis, EM, and linear IgA dermatosis. FDE induced by naproxen is an uncommonly reported side effect. Cross-reactivity with other propionic acid derivatives has been observed.
Oral and topical provocation tests can be used to confirm the diagnosis of FDE. Topical provocation test or patch test is the safer test and therefore should be the initial diagnostic test, if necessary. The oral provocation test should be utilized if the topical patch test is negative despite the use of increasing concentrations of the topical agent, and the drug is strongly suspected. Strict avoidance of the drug is recommended for any patient suspected of having any form of FDE.
1. Akyazi H, Baltaci D, Mungan S, et al. Naproxen-induced fixed drug eruption: a case report. Hum Exp Toxicol 2011;30(11): 1872-4.
2. Cho YT, Lin JW, Chen YC, et al. Generalized bullous fixed drug eruption is distinct from Stevens-Johnson syndrome/toxic epidermal necrolysis by immunohistopathological features. J Am Acad Dermatol 2014;70(3): 539-48.
3. Sehgal VN, Srivastava G. Fixed drug eruption (FDE): changing scenario of incriminating drugs. Int J Dermatol 2006;45(8): 897-908.